Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

May 20, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 9:08 PM EDT for Halifax County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 9:08 PM EDT (01:08 UTC)
Expired
May 20, 2017, 9:38 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS51 KRNK 210108
SVRRNK
VAC083-210200-
/O.NEW.KRNK.SV.W.0080.170521T0108Z-170521T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
908 PM EDT SAT MAY 20 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Halifax County in south central Virginia...

* Until 1000 PM EDT

* At 907 PM EDT, a severe thunderstorm was located over Turbeville,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Turbeville...
  and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3654 7908 3662 7913 3665 7904 3654 7889
TIME...MOT...LOC 0107Z 320DEG 11KT 3661 7906 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
2 follow-up statements
023 
WWUS51 KRNK 210123
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
923 PM EDT SAT MAY 20 2017

VAC083-210200-
/O.CON.KRNK.SV.W.0080.000000T0000Z-170521T0200Z/
Halifax VA-
923 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTH CENTRAL HALIFAX COUNTY...

At 923 PM EDT, a severe thunderstorm was located over Alton, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3654 7908 3658 7911 3662 7900 3654 7889
TIME...MOT...LOC 0123Z 320DEG 11KT 3657 7902 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
495 
WWUS51 KRNK 210138
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
938 PM EDT SAT MAY 20 2017

VAC083-210148-
/O.CAN.KRNK.SV.W.0080.000000T0000Z-170521T0200Z/
Halifax VA-
938 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR  SOUTH CENTRAL HALIFAX COUNTY 
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3654 7908 3658 7911 3662 7900 3654 7889
TIME...MOT...LOC 0137Z 320DEG 11KT 3653 7898 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:45 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 20, 7:45 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
745 PM EDT Sat May 20 2017

.SYNOPSIS...
A series of fronts will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia and northern North
Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 735 PM EDT Saturday...

Storms starting to propagate south across the piedmont of
Virginia, along old outflow and moving toward greater
instability. Western CWA has subsided and stabilized, so mainly
dealing with showers with embedded thunder. As we head thru the
evening, storms will be mainly weakening after 8-9pm, but will
still see overall scattered coverage of showers anywhere from
the NC/VA piedmont, northwest to the Greenbrier Valley.

Previous discussion from early afternoon...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EDT Saturday...

Looking at showers and some thunder in vicinity of
LWB/ROA/LYH/DAN to wane this evening. As we head into the
overnight expect cigs to drop as wedge front sinks southwest. At
least low end MVFR to IFR cigs will occur by 12z Sunday. Showers
overnight will be limited after the evening coverage
dissipates, though some light shower/drizzle may occur in the
BLF/LWB area late.

Fog appears limited due to increasing low clouds, but still
could see some vsbys around 3-5sm.

Sunday will stay cloudy but shower will increase, with limited
if any thunder. With some moderate to heavier showers possible
cigs should come up to MVFR at all sites, while vsbys stay in
the MVFR to low end VFR range.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibility, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 8:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     2 ESE GRETNA            36.93N 79.33W
05/20/2017                   PITTSYLVANIA       VA   PUBLIC

            LARGE LIMBS BLOWN DOWN.

0726 PM     HAIL             2 ESE GRETNA            36.93N 79.33W
05/20/2017  E1.50 INCH       PITTSYLVANIA       VA   PUBLIC

            RELAYED VIA MEDIA. HAIL CRACKED TWO WINDOWS IN A HOME.

&&

WHP
Special weather statement, May 20, 8:46 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EDT SAT MAY 20 2017

NCZ005-210115-
Rockingham-
846 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM
COUNTY...

At 845 PM EDT, a strong thunderstorm was located southwest of
Bethany, near the border with Guilford County. The storm is nearly
stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Rockingham County.

LAT...LON 3626 8000 3629 8002 3630 7984 3625 7980
TIME...MOT...LOC 0045Z 145DEG 4KT 3624 7992

DS
Local storm report, May 20, 8:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     4 N GRETNA              37.01N 79.36W
05/20/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN OVER ROCKFORD SCHOOL RD. TIME RADAR ESTIMATED.

0712 PM     TSTM WND DMG     4 NNE GRETNA            37.00N 79.34W
05/20/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN OVER BANLEY ST. TIME RADAR ESTIMATED.

0712 PM     TSTM WND DMG     1 ENE GRETNA            36.96N 79.35W
05/20/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON MILLSTREAM DR. TIME RADAR ESTIMATED.

0754 PM     TSTM WND DMG     2 SW JAVA               36.81N 79.26W
05/20/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            SEVERAL TREES DOWN AT HALIFAX RD AND SPRING GARDEN RD.
            TIME RADAR ESTIMATED.

&&

JRUCKMAN
Special weather statement, May 20, 8:48 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
848 PM EDT SAT MAY 20 2017

NCZ005-210115-
Rockingham-
848 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ROCKINGHAM
COUNTY...

At 847 PM EDT, a strong thunderstorm was located north of
Intelligence. The storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wentworth.

LAT...LON 3636 7988 3642 7994 3647 7988 3642 7977
TIME...MOT...LOC 0047Z 224DEG 4KT 3642 7988

DS
Local storm report, May 20, 9:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     4 WNW TURBEVILLE        36.64N 79.09W
05/20/2017                   HALIFAX            VA   TRAINED SPOTTER

            MULTIPLE TREES DOWN ALONG MELON RD NEAR DAN RIVER. ALSO
            REPORTS PLENTY OF DEBRIS.

&&

JRUCKMAN
Special weather statement, May 20, 9:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
903 PM EDT SAT MAY 20 2017

VAZ058-210145-
Halifax-
903 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY...

At 903 PM EDT, a strong thunderstorm was located over Turbeville,
moving southeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Turbeville...
and Alton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3654 7908 3661 7916 3668 7903 3654 7884
TIME...MOT...LOC 0103Z 320DEG 11KT 3663 7906

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:17 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania58 min
May 20, 9:03 PM EDTSpecial Weather StatementRNKHalifax42 min
May 20, 9:29 PM EDTSpecial Weather StatementRNKCarroll31 min
May 20, 10:00 PM EDTSpecial Weather StatementRNKPatrick45 min
May 20, 10:48 PM EDTSpecial Weather StatementRNKFloyd, Pulaski, City of Radford57 min
May 20, 10:53 PM EDTSpecial Weather StatementRNKHenry, Patrick52 min
May 21, 12:44 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 21, 4:39 AM EDTFlash Flood WatchRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax18 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.